I'm on 4,800 mg Asacol and Remicade infusions . The pain is really bad . Should I ask my doctor for some sort of pain meds ? Was diagnosed dec 2011. My legs ache all night . My joints are stiff and achey knees are also aching.Keeps me up at night . Doc wanted to put me on prednisone but I refused . I'll go see my family doc tomorrow.
Is severe back and leg pain a side effect of my ulcerative colitis or my meds Asacol and Remicade?
Question posted by Poopbuckets on 23 July 2012
Last updated on 21 October 2016
I was diagnosed with UC IN 2914... I started out on Lialda now I'm on Assail and Cansa... I have really bad stomach and back pain sometimes my legs cramp really bad also... now I'm starting to get soars my bottom hurts all the time and I feel like no one understands what I'm going through until I found this site..sometimes I feel like I'm losing my mind and the PAIN is unbearable at times..is there something else I can do to ease the pain...
I had UC for about a yr and started having similar pain an was sent to a doc and tested for and now have RA due to the UC.
Hello, I came across your post because I have been seeking help for almost 10 years now for CHRONIC leg pain. I was diagnosed in 2006 with Ulcerative Colitis very badly. I initially started on a extremely high dose of IV prednisone which actually did not help enough to calm my UC down so the doctors then put me on Remicade. Within less than 24hrs of getting the very 1st remicade infusion, I tried to stand that morning in the hospital and couldn't. I wound up crying in pain and hysterically scared and upset. I then noticed for the next 3-4 treatments of Remicade I received over the next few months back then my leg pains got increasingly worse. Since 2006 I have had extensive workups, tests, imaging, bloodwork, the list is endless. The Remicade was stopped after the 3-4th try due to the severity of pain in both legs. The orthopedist and rheumatologist then both Diagnosed me in 2009 with Avascular Necrosis (AVN) and stated it was from the Prednisone and NOT the Remicade.
In 2010 my right knee collapsed and I went in for a total knee replacement. Mind you I am currently now 33 so this all started when I was around 23 years old.
I have had numerous rheumatologic workups and tests and will be going back to the Hospital for Special Surgery for a 3rd opinion now in 2 weeks to see if they can figure out the reasoning behind the pain. I have been on intensive pain management since 2006 and nothing is truly helping. On top of the AVN & Chronic daily leg pains I have: Chronic Migraines since I was 12 years old. Pan-Ulcerative Colitis, Hypothyroidism and anxiety and depression. So all in all I have A LOT going on. But nothing right now can compare to the daily leg pain that is over a 10 out of a 1-10 scale with 10 being unbearable. The knee replacement did not help me or the pain one bit. I don't know what information you have successfully found or worked with but I would love to hear more input from you or anyone else battling with the same or similar situations with the horrific bilateral leg pain starting in both knees and radiating up and down both legs 24/7-365 days a year, 7 days a week from sunrise to sunset.
I had or have leg pain and knee pain but the leg pain came before remicade infusions but after 7 treatments my knees are hurting but gastrologist. Dr
As soon as I said leg pain he went right to front part and right he knew from other patients it happens when your in flareup
But I'm sure remicade contribute to my knees.
Just want to let you know one of the major side-effects of Remicade is joint tissue degeneration and also kidney stones.. I know because i took Remicade for 3yrs. to treat my UC, but the side effects i had from the med left me in worse physical health. I have passed 9 kidney stones since 2009 and the CT Scan shows 13 more in both kidneys. Also last year had shoulder surgery to repair 2 torn ligament and reattatch my collar bone to my shoulder. Through these 3yrs. i learned Remicade treats each person differently and it can also cause bone marrow suppression causing anemia and just overall messing up your blood levels, so make sure to get your blood lab work done every so often while taking Remicade. It works great to supress the UC but in my experience "the juice wasn't worth the squeeze" so i quit taking it all together and i have been in remission for over a year now since my last infusion.
Don't let any doc tell you it will be OK, these are minor side-effects cause if not treated properly they may be signs of future issues to come.. Believe me i have been there and done that and burned the T-shirt saying "I survived REMICADE!!" Good luck and remember don't be satisfied with just always feeling bad!!! its not normal
I just joined Crohnology, not really a chat room, but you will see there are lots of other folks suffering with you. Good place for info and not just Crohn's. Best wishes.
Do any of u no any good blogs or chat rooms slash groups I can join. It would really help me feel like I'm not alone.
Hey guys sorry I haven't been able to respond. I have been feeling alone in all of this. I m a grown man 31 years old and this disease make me cry sometimes. No one really understands. When I try to explain my disease or flare it still seems that people don't get me. Seeing u guys going threw the same thing and understanding what I'm going threw really makes me feel so good. As for the pains in my legs and lower back/ joint pain its still the same. I get up in the morning and I'm stiff and my joints hurt. Sometimes when I'm just standing or laying flat my hands and feet go numb. I can't sit or stand to long without locking up or feeling like I was beat up. I now see a es doc and we are running some tests to make sure it's not just a side effect. Thank u all for ur caring thoughts and kind words
I;ve been wondering this same thing!! I have horrific leg, lower back pain and it extends into the crease of my right leg. The bladder also feels a lot of pressure. I was in the hospital due to the flare, but the other symptoms I mentioned were apparently just attributed to the flare. I guess the DR was saying that a Colitis flare can cause the bladder to be affected b/c the colon is inflammed and hence can press upon the bladder.
So I fee for you! I really hope you'll keep us posted as to how you are doing.
I hope you will reply again and let us know how you are doing. What are your options after seeing your PCP? Did a rheumatologist prescribe the remicade? I actually did quite well with it along with methotrexate at the time. It was supposed to help bone issues I was having and I was also on pain meds at the same time. My treatments have changed but I am still on pain meds and thyroid supplementation for hypothyroidism. I am wondering when you had a full thyroid work up??? I mean way beyond the basic test? My endocrinologist got me the best care and also got my thyroid straightened out which HELPED some of the other issues I was dealing with. Behcets is one of the syndromes I am dealing with. You need help and I hope you get it sooner rather than later. But do give some thought (if you haven't already) to having your thyroid checked out. You wouldn't believe the conditions that are caused by under and over active thyroid.
I wish you a smoother journey through this life and one that holds more hope, too.
My GI doc said that if I have severe pain and even a little sign of blood to head straight for the E R. Last time I lost a lot of blood in a very short time. Pain and vomiting were first. You know your symptoms best, but they did ask me why I waited. I realized I wasn't very smart about it. Four days in the hospital. They told me it was safer to come in and be sent home than guess wrong. Let me know how it goes.
The back and leg pain is from the pressure you are feeling, I think. If you are doubled over from pain, you belong in the hospital. Please do not wait.
If you are in severe pain for any reason, definitely talk to your doc. Pain is a symptom of a bunch of things. Your doc needs to be told ASAP and a determination will be made how to best proceed with your health care.
Best wishes and hope you find the reason for your increased pain.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.